Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 64, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2023, 5:25 PM MDT for Lea County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2023, 5:25 PM MDT (23:25 UTC)
- Expired
- Sep 26, 2023, 9:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 844 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858
WGUS54 KMAF 262325
FFWMAF
NMC025-270330-
/O.NEW.KMAF.FF.W.0064.230926T2325Z-230927T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
525 PM MDT Tue Sep 26 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
North Central Lea County in southeastern New Mexico...
* Until 930 PM MDT.
* At 525 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Crossroads, State Highway 206 and State Highway 508 near
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3357 10350 3340 10349 3329 10324 3348 10313
3357 10313
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
772
WGUS74 KMAF 270142
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
742 PM MDT Tue Sep 26 2023
NMC025-270330-
/O.CON.KMAF.FF.W.0064.000000T0000Z-230927T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
742 PM MDT Tue Sep 26 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT THIS
EVENING FOR NORTH CENTRAL LEA COUNTY...
At 742 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 4 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Crossroads, State Highway 206 and State Highway 508 near
Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3357 10350 3340 10349 3329 10324 3348 10313
3357 10313
FLASH FLOOD...RADAR INDICATED
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 1:15 PM MDT, 4 hours 10 minutes earlier.
Area forecast discussion, Sep 26, 1:15 PM MDT, 4 hours 10 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 215 PM CDT Tue Sep 26 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Wednesday night) Issued at 1253 PM CDT Tue Sep 26 2023 Upslope flow and orography along with an approaching short wave trough and associated mid/upper level speed max are supporting scattered convection firing off the Sacramentos. There's been a few attempts at sustained convection over the Guadalupes, and we're starting to see glaciation on towers over the Davis Mountains. These storms will encounter MLCAPE on the order of 1000-1500 J/kg as they move east southeast off the mountains. Forecast hodographs do not appear to support much in the way of sustained storm-scale rotation; furthermore, cloud bases around 8 to 10 kft should negate tornadogenic potential. DCAPE of around 1000 J/kg, however, will support an initial threat of damaging winds before these storms congeal into a multicellular mess and outflow races ahead of the storms' updrafts. The hail threat is minimal but not zero...quarters to half dollars are probably the size range we can expect from the strongest storms. Convection is expected to venture out onto the adjacent plains before meeting their demise as the air mass east of the Pecos will be increasingly stable. By that time, the PBL will have pretty much decoupled with loss of sensible heating and any storms which survive will be increasingly elevated. Look for things to die off sometime after an hour or so around sunset. Elsewhere sig wx nil. Lows tonight will range from the mid 50s at higher elevations of Guadalupe Mountains National Park to the mid 70s along the Rio Grande in Big Bend National Park. Outside of convective outflows, east to southeast winds of 5 to 15 mph can be expected. Thicknesses rise a bit as heights increase in the wake of the aforementioned short wave trough and an increase in large-scale ridging over the desert Southwest. This along with ample insolation will result in high temperatures a few degrees warmer than today's highs, or around the mid 80s at higher elevations to near 102 at Castolon or Rio Grande Village along the Rio Grande. We may see some thunderstorm activity develop over the mountains and adjacent plains, but the intensity of these storms will be less than today's. Nevertheless, wind gusts to 40 mph and occasional lightning strikes are likely from any storm. Look for this activity to die off within an hour or so of sunset. Wednesday evening looks to be quiet, with mostly clear skies and winds gradually veering to a southerly direction as lee troughing increases over the central High Plains. Low temperatures tomorrow night will be much like tonight's, ranging from the mid 50s to the mid 70s. && .LONG TERM... (Thursday through Monday) Issued at 1253 PM CDT Tue Sep 26 2023 No major changes to the long term forecast. On Thursday the upper level ridge over Baja CA shifts northeastward, setting up over the Mississippi Valley by Friday morning as a large upper trough pushes across Western CONUS. As such, northwesterly flow aloft on Thursday will transition to more southwesterly by late Friday, and multiple disturbances will be able to move across Friday-Sunday ahead of the upper trough. With thicknesses falling late this week into the weekend as the trough moves east, afternoon highs will slowly tick down through early next week. Temperatures Thurs-Fri should top out in the low 90s for most, while mid to upper 80s return Saturday through at least Tuesday. Any cool down is appreciated, but these temperatures will still be above normal for the end of September/early October. Precipitation chances will be fairly limited Thursday with the upper ridge in place and less low level moisture than we had earlier in the week. Still, a few diurnally driven storms off the higher terrain will be possible Thursday afternoon, unlikely to make it far off the mountains. As the trough approaches Friday, a disturbance will move across in the afternoon, helping to generate convection off the higher terrain and areas across the west. This will be a similar situation for both Saturday and Sunday as well, with Saturday looking to be the best chance of precipitation in the long term forecast. The main concern with these storms will be strong, gusty winds. -Zuber && .AVIATION... (12Z TAFS) Issued at 520 AM CDT Tue Sep 26 2023 VFR conditions will prevail next 24 hours in light return flow. Forecast soundings develop a widespread, low-based cu field by noon. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 68 92 68 93 / 0 10 0 0 Carlsbad 63 92 64 95 / 20 10 10 10 Dryden 69 92 68 93 / 10 10 0 0 Fort Stockton 66 93 68 94 / 0 10 0 10 Guadalupe Pass 62 85 64 88 / 20 20 10 10 Hobbs 63 89 64 91 / 20 10 10 0 Marfa 58 87 58 89 / 20 30 0 20 Midland Intl Airport 68 91 68 92 / 0 10 0 0 Odessa 69 92 70 92 / 0 10 0 0 Wink 68 94 69 96 / 10 10 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....88 AVIATION...44
Hazardous weather outlook, Sep 26, 11:56 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1256 PM CDT Tue Sep 26 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-271800- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1256 PM CDT Tue Sep 26 2023 /1156 AM MDT Tue Sep 26 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low risk for severe thunderstorms this afternoon and early evening for southeastern New Mexico and the western high terrain. Any severe storms that do develop may be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 26, 2:52 PM MDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
352 PM CDT Tue Sep 26 2023
TXZ275-276-262115-
Chinati Mountains TX-Marfa Plateau TX-
352 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL PRESIDIO COUNTY THROUGH
415 PM CDT...
At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Candelaria, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Presidio
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3029 10439 3003 10396 2979 10421 3017 10454
TIME...MOT...LOC 2052Z 315DEG 13KT 3016 10439
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Sep 26, 3:17 PM MDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
417 PM CDT Tue Sep 26 2023
TXZ275-276-281-262145-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
417 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PRESIDIO COUNTY
THROUGH 445 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Chinati Mountains, or 26 miles north of Big Bend Ranch
State Park, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Presidio County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2993 10430 3008 10414 2996 10386 2967 10414
TIME...MOT...LOC 2117Z 324DEG 11KT 2991 10415
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Sep 26, 4:03 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT Tue Sep 26 2023
TXZ276-277-262245-
Marfa Plateau TX-Davis Mountains TX-
503 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JEFF DAVIS AND NORTHERN
PRESIDIO COUNTIES THROUGH 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bloys Camp, or 23 miles west of Fort Davis, moving
northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McDonald Observatory.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3048 10428 3066 10455 3096 10426 3067 10396
TIME...MOT...LOC 2203Z 226DEG 9KT 3071 10427
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Sep 26, 4:20 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
420 PM MDT Tue Sep 26 2023
NMZ029-262300-
Northern Lea County NM-
420 PM MDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LEA COUNTY THROUGH
500 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Crossroads, or 10 miles north of Tatum, moving
south at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tatum, Crossroads, Gladiola, and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 10342 3356 10322 3321 10310 3320 10340
TIME...MOT...LOC 2220Z 351DEG 11KT 3339 10327
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91Special weather statement, Sep 26, 5:00 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 PM CDT Tue Sep 26 2023
TXZ272-273-278-262330-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-
600 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CULBERSON COUNTY THROUGH
630 PM CDT...
At 600 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Plateau, or 22 miles northwest of Kent, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Culberson
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 10461 3141 10442 3112 10422 3109 10455
TIME...MOT...LOC 2300Z 335DEG 19KT 3131 10449
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, Sep 26, 5:18 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
618 PM CDT Tue Sep 26 2023
TXZ276-279-281-282-262345-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
618 PM CDT Tue Sep 26 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN BREWSTER AND
SOUTHEASTERN PRESIDIO COUNTIES THROUGH 645 PM CDT...
At 618 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lajitas, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lajitas, Study Butte, and Barton Warnock Environmental Educational
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2918 10372 2923 10376 2922 10378 2924 10378
2925 10377 2927 10379 2926 10380 2927 10381
2928 10392 2930 10393 2930 10397 2941 10393
2929 10358 2917 10368
TIME...MOT...LOC 2318Z 307DEG 12KT 2931 10386
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
91The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:28 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| Sep 26, 4:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Sep 26, 5:56 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.